Kansas, 2023

High Wind in Kansas, March 16, 2023

March 16, 2023 · NWS DDC · 14 events in 5 counties and zones

A strong cold front pushed through the CWA early in the morning before sunrise that turned winds out of the northwest behind it. Initial gusts after FROPA pushed 60mph in spots with a fairly tight gradient aided by CAA that reinforced the gusty winds all day before diminishing towards sunset.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed through the CWA early in the morning before sunrise that turned winds out of the northwest behind it. Initial gusts after FROPA pushed 60mph in spots with a fairly tight gradient aided by CAA that reinforced the gusty winds all day before diminishing towards sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 16, 4:21 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 16, 4:21 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
521 AM CDT Thu Mar 16 2023

...Updated Aviation...

.SHORT TERM...(Today through Friday)
Issued at 117 AM CDT Thu Mar 16 2023

06Z observations are showing a fast moving cold front which has
entered northwest Kansas around Goodland and Colby with a 60 mph
wind gust reported at Burlington, Colorado. A 993 mb low is
situated near Oakley which will progress eastward and provide the
momentum for the colder air to arrive later this morning. In the
upper levels a huge longwave trough extends from Montana through
the desert southwest with smaller embedded shortwaves moving
through southern Colorado.

The key message in the short term will be the intense wind event
with the frontal passage along with strong winds all day long
after the frontal passage. Models are showing good mixing behind
the front with 40 kt 850 mb winds reaching the surface. The
strongest of the winds which could briefly reach high wind
criteria will be shortly after the frontal passage. Winds should
stay sustained around 30 mph all day with wind gusts up to 50 mph.
With the dry ground and the relative lack of coverage with the
precipitation today there is good confidence of areas of blowing
dust from the morning through late afternoon.

There will be two areas of a potential rain/snow mix or just
straight snow for today. The first will be this morning along the
I-70 corridor in vicinity of some 500-700 mb vort maxes coming
through with the frontal passage. Most of this activity should be
out before noon. The second band will develop as a stronger trough
and upper level lift in the 700 mb zone will produce a post
frontal mesoscale band that looks to extend from Dodge City to the
Oklahoma border. It will be fast moving as it will be in around
the late morning and should exit by sunset. This quick moving band
could produce up to 0.5 inch of snow on grassy surfaces and brief
reduced visibility in the wind...however impacts in general should
be minimal. Temperatures will have little to no diurnal heating
today with the strong cold air advection.

Tonight winds will stay breezy and any precipitation should end as
lows will fall into the teens and 20s with single digit wind
chills.

Friday high pressure at the surface should help to give us some
more sunshine during the day and then mid level clouds will
overspread the region by late afternoon. With north winds and
cold 850 mb temperatures highs should only be in the mid 40s.

.LONG TERM...(Friday night through Wednesday)
Issued at 243 AM CDT Thu Mar 16 2023

Key messages in the long term will be the colder than normal
temperatures sticking around through the beginning of the long
term followed by the potential for some chances of rain next week.

Friday and into Saturday another surge of colder air will be
moving through the northern plains and Great Lakes region and this
colder air should sideswipe western Kansas during the day on
Saturday. High temperatures on Saturday could struggle to get into
the 40s as 850 mb temperatures will be in the -9 (C) most of the
day. The 1039 mb high should be centered in Kansas by Sunday
morning which could bring the coldest low temperatures of the
period as mid teens are possible.

Early next week deterministic and ensemble models are showing a
brief ridge in the upper levels which should start to push the
arctic air out on Monday and allow more springlike temperatures by
Tuesday. By the middle of next week a large trough over the
California coast will bring in a strong jet across the central and
southern plains and with the gulf opening up this could introduce
the possibility of some showers and storms on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 517 AM CDT Thu Mar 16 2023

Strong northwest winds will be the case during much of the day
into the evening as sustained winds will be around 20-30 kts with
gusts up to 50 kts especially behind the front which would be from
12-15Z. Cloud ceilings will be in the MVFR range much of the day
with periods of IFR at times. The strong winds could lead to areas
of dust which could lower visibilities at time. An upper level
system will start to produce a rain and snow mixture after 15Z
with LBL having the best chance of seeing this precipitation
affect surface visibilities between 15-19Z. The precipitation
should exit by sunset and skies will clear after 03Z allowing VFR
flight conditions through the end of the TAF time cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  19  48  19 /  50  10   0   0
GCK  37  18  46  20 /  50   0   0   0
EHA  39  19  46  21 /  70   0   0   0
LBL  42  18  47  20 /  70  10   0   0
HYS  38  20  46  16 /  40  10   0   0
P28  53  25  51  22 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Mar 16, 1:53 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CDT Thu Mar 16 2023

KSZ030-031-043>046-061>066-074>081-084>090-170800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CDT Thu Mar 16 2023 /153 AM MDT Thu Mar 16 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today

Strong northwest winds will arrive during the morning with the
passage of a cold front. Winds initially behind the front could
increase to 30 mph with gusts over 50 mph. Winds should stay
strong through the day at 20-30 mph with gusts over 40. Light
snow will be possible mainly for areas along and south of highway
50 with accumulations on grassy surfaces up to 0.5 inch. Because
of the wind the snow or dust could lead to reduced visibility in
spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Colder than normal temperatures continue for Friday and Saturday
and we could see lows as cold as the mid teens for Sunday morning.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Mar 16, 4:40 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 AM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
03/16/2023  M58 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&
Local storm report, Mar 16, 5:30 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 AM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
03/16/2023  M64 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Finney

When
March 16, 5:33 AM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Kearny

When
March 16, 5:35 AM CST
Where
Kearny forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High Wind, Trego

When
March 16, 5:42 AM CST
Where
Trego forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

High Wind, Finney

When
March 16, 5:47 AM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 6:45 AM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 7:04 AM CST
Where
Ford forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 8:54 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Finney

When
March 16, 9:21 AM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Seward

When
March 16, 10:21 AM CST
Where
Seward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 10:30 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Trego

When
March 16, 10:38 AM CST
Where
Trego forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 11:15 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 11:32 AM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 16, 12:00 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087800, 1087801, 1087802, 1087803, 1087804, 1087805, 1087806, 1087807, 1087808, 1087809, 1087810, 1087811, 1087812, 1087813.